I’m home from my first FOLFOX infusion, which was largely uneventful. I am experiencing some interesting side effects, but thanks to lots of advice from other patients and a wonderful infusion nurse, so far there have been no surprises.
Today was pretty straightforward. I arrived at the infusion center at 8 am, did the usual weight and vital signs check, and then headed back to a big comfortable chair with this lovely view:
Shortly thereafter, an aide brought me a warm blanket and a bottle of water and told me a volunteer would be coming by with the snack cart. Chemo is sort of like a nice spa day or a first class flight – well, except for the big needle and all the beeping IV pumps and the poison. I got to skip bloodwork today because that happened during my checkup on Monday (which is good, because I have had someone stick me with a needle at least once every day this week; I was quite happy to do without another one).
Ater I was settled in, my nurse brought me a big dose of Zofran (anti-nausea med) and a dose of Decadron (the steroid I wrote about last time). She warned me that the steroid
might dramatically increase my appetite. I sort of laughed that off until I realized that I had eaten my entire lunch and most of the snacks I brought by 9:20 am. Oops.
After the pills, I sat with a dextrose drip for a while until the big meds came out. We hooked those up, and waited to see whether I’d have an allergic reaction, which, happily, I didn’t. The biggest problem I encountered came when I tried to wrestle my enormous IV tower down the hall to the bathroom, which I did about every 20 minutes thanks to the IV fluids and my diligent attempts to follow instructions to drink a lot of water. Now, I’m clumsy to begin with. When you add an IV tower that has one wonky wheel like a supermarket shopping cart, there’s simply no graceful way to move around. Fortunately, I bumped only into a couple of walls and not into any other patients. I’m sure some of them were wondering what on earth was in my infusion as I staggered past crashing into things. It’s always nice to add a little comic relief to someone’s day.
After a few bumpy trips to the bathroom, and a few hours in the chair, the oxaliplatin/leucovorin bags were gone, and then my old friend Eleanor appeared to join me for the trip home with some 5-FU. She’s here with me now, whirring away and, I hope, zapping any lingering cancer cells.
So…side effects. I’ve already mentioned the steroid binge. That urge has subsided somewhat, perhaps because about an hour after I left the hospital, I tried to eat a pretzel and yelped in pain with the first bite. Oxaliplatin can interfere with some peripheral nerves, including some in the hands and feet, and some associated with the parotid (salivary) glands. So when I take a bite of food, it feels as if I’ve just tried to eat a lemon stuffed with Sour Patch Kids and coated with cayenne pepper. Apparently, foods that trigger a lot of saliva exacerbate this effect (that piece of pineapple before dinner was a very, very bad idea). This “first bite” pain subsides after about 20-40 seconds. The pain reappears if it’s been more than 30 minutes or so since I last ate something. It does make one think twice about absentminded snacking – I guess it’s an effective form of aversion therapy for careless eaters.
My nurse also warned me about cold sensitivity, so I’ve remembered to use gloves to remove things from the refrigerator. I’ve also got a big pitcher of water sitting out at room temperature, because even tap water is much too cold for me to drink; I tried that and felt like I was swallowing something that contained shards of glass. It dawned upon me this morning that all this is going to mean no iced coffee, no cold lemonade, no smoothies made with frozen fruit, and (here’s the real heartbreaker) NO ICE CREAM. Take a moment to ponder that, if you will. I hold out some hope that all these effects are acute ones, which means that they may disappear a few days from now, at which time I will be indulging in large quantities of frozen desserts.
What else? I feel pretty well wiped out this evening, which is not all that pleasant, but is, I think, preferable to feeling jittery from the steroid. Mostly, I just feel – weird. I’m grateful that I have a day to rest tomorrow with no more trips to MGH, and I’ll be able to disconnect Eleanor myself on Friday instead of going back to the infusion center. I have not yet experienced “pins and needles” in my hands and feet; I’m hoping to avoid that kind of neuropathy until a bit farther along in the cycle. If it appears, and if it gets really bad, my oncologist will probably want to reduce the dose of oxaliplatin or cut it out entirely, and I’d really like to stay on a full dose – I want to do everything I can to make sure the cancer is GONE.
So the first of eight infusions is over, and all in all, it wasn’t so difficult to tolerate. I have a schedule of anti-nausea meds to take over the next three days, extra gloves for the kitchen, and plans to spend tomorrow doing as close to nothing as possible.